Alert archive / Tennessee / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood watch at Jun 11, 2021, 3:58 AM EDT for 20 counties in Tennessee; 7 counties in Virginia. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2021, 3:58 AM EDT (07:58 UTC)
- Expired
- Jun 11, 2021, 9:58 PM EDT
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
- Flood severity
- None
All 27 counties
Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
822 WGUS64 KMRX 110758 FFAMRX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Morristown TN 358 AM EDT Fri Jun 11 2021 TNZ013>018-037>047-070-VAZ001-002-005-006-008-111600- /O.NEW.KMRX.FF.A.0005.210611T0758Z-210612T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union- Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Jefferson-Lee-Wise-Scott-Russell-Washington- Including the cities of Paulette, White Pine, Russellville, La Follette, Clairfield, Dye, Dandridge, Howard Quarter, Bybee, Springdale, Unicoi, Evanston, Doeville, Morristown, Bristol TN, Castlewood, Strawberry Plains, Norton, Trade, Shady Valley, Honaker, Elizabethton, Fincastle, Chestnut Hill, Bristol VA, Maynardville, Norris Lake, Luttrell, Mountain City, Greeneville, Bean Station, Rosedale, Hartford, Big Stone Gap, Mooresburg, Lebanon, Neva, Treadway, Harrogate-Shawanee, Hiltons, Benhams, Wise, Abingdon, Cedar Creek, Pardee, Erwin, Royal Blue, Arthur, Newport, Appalachia, Sharps Chapel, Kyles Ford, Lone Mountain, Laurel Bloomery, Hampton, Johnson City, Jefferson City, Rose Hill, Limestone Cove, Jellico, Alpha, Kingsport, Sandlick, Sneedville, Caryville, Elk Valley, White Oak, South Holston Dam, Hansonville, and Coeburn 358 AM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT... The National Weather Service in Morristown has issued a * Flash Flood Watch for Portions of east Tennessee, including the following areas, Campbell, Claiborne, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Northwest Carter, Northwest Cocke, Northwest Greene, Southeast Carter, Southeast Greene, Sullivan, Unicoi, Union and Washington. Portions of southwest Virginia, including the following areas, Lee, Russell, Scott, Washington and Wise. * Through this evening. * Showers and thunderstorms will increase across the area today. These storms will be capable of producing heavy rain very quickly and will be slow moving. With grounds already saturated from rainfall over the past several days, any additional heavy rain could cause river rises or flash flooding. * Rainfall amounts of 1 to 3 inches will be possible with storms today. The ground is already saturated from recent rain, and additional heavy rainfall will cause excess runoff and localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 19
3 follow-up statements
183 WGUS64 KMRX 111340 FFAMRX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Morristown TN 940 AM EDT Fri Jun 11 2021 TNZ012-036-069-071>074-112200- /O.EXA.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scott-Anderson-Knox-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Oak Ridge, Clinton, Bearden, Knoxville, Lake Forest, Happy Valley, Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Elkmont, and Gatlinburg 940 AM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Morristown has expanded the * Flash Flood Watch to include a portion of east Tennessee, including the following areas, Anderson, Blount Smoky Mountains, Knox, North Sevier, Northwest Blount, Scott, and Sevier Smoky Mountains. * Through this evening * Showers and thunderstorms will increase across the area today. These storms will be capable of producing heavy rain very quickly and will be slow moving. With grounds already saturated from rainfall over the past several days, any additional heavy rain could cause river rises or flash flooding. * Rainfall amounts of 1 to 3 inches will be possible with storms today. The ground is already saturated from recent rain, and additional heavy rainfall will cause excess runoff and localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TNZ013>018-037>047-070-VAZ001-002-005-006-008-112200- /O.CON.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union- Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Jefferson-Lee-Wise-Scott- Russell- Including the cities of Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 940 AM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of east Tennessee and southwest Virginia, including the following areas, in east Tennessee, Campbell, Claiborne, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Northwest Carter, Northwest Cocke, Northwest Greene, Southeast Carter, Southeast Greene, Sullivan, Unicoi, Union, and Washington. In southwest Virginia, Lee, Russell, Scott, Washington, and Wise. * Through this evening * Showers and thunderstorms will increase across the area today. These storms will be capable of producing heavy rain very quickly and will be slow moving. With grounds already saturated from rainfall over the past several days, any additional heavy rain could cause river rises or flash flooding. * Rainfall amounts of 1 to 3 inches will be possible with storms today. The ground is already saturated from recent rain, and additional heavy rainfall will cause excess runoff and localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
452 WGUS64 KMRX 111927 FFAMRX Flood Watch National Weather Service Morristown TN 327 PM EDT Fri Jun 11 2021 TNZ012>018-036>047-069>074-VAZ001-002-005-006-008-120330- /O.CON.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Knox- Jefferson-Northwest Blount-Blount Smoky Mountains-North Sevier- Sevier Smoky Mountains-Lee-Wise-Russell- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 327 PM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * Portions of east Tennessee and southwest Virginia, including the following areas, in east Tennessee, Anderson, Blount Smoky Mountains, Campbell, Claiborne, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Knox, North Sevier, Northwest Blount, Northwest Carter, Northwest Cocke, Northwest Greene, Scott, Sevier Smoky Mountains, Southeast Carter, Southeast Greene, Sullivan, Unicoi, Union, and Washington. In southwest Virginia, Lee, Russell, Scott, Washington, and Wise. * Until midnight EDT tonight * Showers and thunderstorms will continue across the area today. These storms will be capable of producing heavy rain very quickly and will be slow moving. With grounds already saturated from rainfall over the past several days, any additional heavy rain could cause river rises or flash flooding. * Rainfall amounts of 1 to 3 inches will be possible with storms today. The ground is already saturated from recent rain, and additional heavy rainfall will cause excess runoff and localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
371 WGUS64 KMRX 120158 FFAMRX Flood Watch National Weather Service Morristown TN 958 PM EDT Fri Jun 11 2021 TNZ012>018-036>047-069>074-VAZ001-002-005-006-008-120300- /O.CAN.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson- Anderson-Union-Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee- Wise-Scott-Russell-Washington- Including the cities of Paulette, White Pine, Howard Quarter, Big Stone Gap, Appalachia, Morristown, Shady Valley, Elizabethton, Hiltons, Cades Cove, Norris Lake, Greeneville, Dye, Harrogate-Shawanee, Oneida, Erwin, Dandridge, Newport, Kyles Ford, Happy Valley, Laurel Bloomery, Kingsport, Pardee, Elk Valley, White Oak, Clairfield, Knoxville, Evanston, Pigeon Forge, Strawberry Plains, Norton, Fincastle, Mountain City, Sandlick, Alcoa, Arthur, Clinton, Limestone Cove, Rose Hill, Jellico, Trade, Sneedville, Neva, Sharps Chapel, Russellville, Bristol VA, Bybee, Gatlinburg, Bristol TN, Elkmont, Chestnut Hill, Johnson City, Seymour, Norma, Bean Station, Big South Fork National, Maryville, Abingdon, Lake Forest, Rosedale, Honaker, Elgin, Lebanon, Oak Ridge, Caryville, South Holston Dam, Hansonville, Slick Rock, La Follette, Springdale, Doeville, Maynardville, Huntsville, Luttrell, Harrisburg, Hartford, Mooresburg, Alpha, Treadway, Smokey Junction, Wise, McMahan, Cedar Creek, Unicoi, Castlewood, Kodak, Lone Mountain, Sevierville, Hampton, Jefferson City, Royal Blue, Bearden, Benhams, and Coeburn 958 PM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of east Tennessee, including the following areas, Anderson, Blount Smoky Mountains, Campbell, Claiborne, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Knox, North Sevier, Northwest Blount, Northwest Carter, Northwest Cocke, Northwest Greene, Scott, Sevier Smoky Mountains, Southeast Carter, Southeast Greene, Sullivan, Unicoi, Union and Washington. Portions of southwest Virginia, including the following areas, Lee, Russell, Scott, Washington and Wise. has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ SR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 11, 2:07 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 11, 2:07 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 207 AM EDT Fri Jun 11 2021 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... No change from previous forecast. Widely scattered showers and a few isolated storms will continue through the night. POPs start creeping upward later tonight as an upper trough dives in from the northwest. POPs will continue to climb toward sunrise. The only changes to grids were to adjust hourly temps to match up with latest obs. SR && .AVIATION... 06Z TAF DISCUSSION. Isolated showers will continue through the overnight hours, but coverage is expected to remain pretty limited. We could see some fog overnight, but hopefully clouds will keep the densest fog away. Better coverage of storms will occur during the daytime hours. Went with PROB30 groups during the time of highest coverage around an airport. But the threat for a storm hitting an airport will exist most of the day today, but didn't want to make the TAFs too long. Coverage of storms will decrease after the sun sets today. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 84 71 90 70 90 / 60 50 30 10 20 Knoxville McGhee Tyson Airport, TN 82 69 86 68 87 / 70 50 40 20 20 Oak Ridge, TN 82 69 87 68 87 / 70 50 30 10 20 Tri Cities Airport, TN 80 67 83 64 84 / 70 60 60 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 10, 3:08 PM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 308 PM EDT Thu Jun 10 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 308 PM EDT Thu Jun 10 2021 /208 PM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Scattered thunderstorms will produce locally heavy rainfall that could cause isolated flash flooding through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Greater coverage of thunderstorms is expected Friday afternoon and evening which could cause localized flash flooding. The greatest potential for flash flooding will be north of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:01 AM EDT | Areal Flood Advisory | MRX | Campbell | 3 hr |
| Jun 11, 12:56 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 4 hr |
| Jun 11, 1:55 PM EDT | Areal Flood Advisory | MRX | Anderson, Morgan, Roane | 3 hr |
| Jun 11, 3:22 PM EDT | Areal Flood Advisory | MRX | Greene, Washington | 3 hr |
| Jun 11, 4:31 PM EDT | Areal Flood Advisory | MRX | Anderson, Loudon, Morgan, Roane | 3 hr |
| Jun 11, 7:06 PM EDT | Special Weather Statement | MRX | Loudon | 39 min |
| Jun 11, 1:23 PM EDT | Areal Flood Advisory | MRX | Washington | 3 hr |
| Jun 11, 1:49 PM EDT | Areal Flood Advisory | MRX | Lee | 3 hr |
| Jun 11, 2:50 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 3 hr |
Nearby
Flash Flood Watches in Tennessee, 2021Flash Flood Watches in Virginia, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.